How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

My daughter, dx bipolar, is not getting much relief from her

Customer Question

My daughter, dx bipolar, is not getting much relief from her meds, Neurontin 300mg/3X daily and Lithium ER 900mg/daily. She has a lot of anxiety and everything is much worse before her periods. Is there an answer to this problem or do we have to hope for the best for her? Should we get hormonal testing done since the symptoms increase before her periods?
Submitted: 5 years ago.
Category: Mental Health
Expert:  RealSupport replied 5 years ago.
Hello, I am Rafael. Thanks for asking your question - I'm here to support you.

I am sorry your daughter is facing this challenging symptoms before her periods. How could be the case here is that symptoms from bipolar disorder are getting exacerbated by her PMS.

A dilemma here could appear around medication supporting her to better cope with the PMS, which could be contraindicated for people presenting Bipolar disorder.

She would need to discuss about it with both, her psychiatrist and gynecologist, an ideally sign consent for them to communicate and discuss about the best approach to support her with the right meds.

There is always hope as long as we do our best getting the best support available, then please take consistent action getting specific assistance on this regard for her to feel and cope better. Each condition required medical support and getting the best treatment available for each would offer the best results.

Hope it helps. Thanks for your trust and feel free to contact me for any further support.

Rafael M.T. Psychotherapist
Customer: replied 5 years ago.
She is not on any melds for PMS, so what now? She is only on Neurontin for anxiety & inability to sleep & Lithium for bipolar disorder.
Expert:  Elliott, LPCC, NCC replied 5 years ago.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear friend,

I would question her diagnosis. You have said nothing of her symptoms that indicated bipolar disorder, but only anxiety and depression. She is taking neurontin, which is an antiepileptic drug sometimes used in conjunction with antidepressants for bipolar disorder, or in conjunction with mood disorder drugs such as lithium, or with antipsychotic medications.

Because increased symptoms occur at the time of her menstruation, this indicates that there MAY be a connection (very likely but not proof), thus she could have Premenstrual Syndrome, or the more severe form of PMS, or Premenstrual Dysphoric Disorder (PMDD), which is very much like unipolar depression (as contrasted with bipolar depression).

Bipolar disorder has a manic and a depressive side to it, although it can be NEARLY one or the other. If she has never shown any manic symptoms (grandiosity or exaggerated self-esteem, increased talkativeness, racing thoughts, easy distractability, speeded-up psychomotor activity, poor judgement including reckless behavior - in spending, driving, gambling, sexual adventurism) then there is no reason for her to have a bipolar diagnosis.

The treatment of PMD or PMDD is an antidepressant, particularly SSRIs like Prozac, Paxil, or Zoloft. If she has bipolar disorder as well, then antidepressants are NOT contraindicated as the previous therapist told you.

While it is true that neurontin can be an effective sleep aid, insomnia is a frequent side-effect of depression. Addressing the depression with not only medication with psychotherapy (talk therapy) can be most helpful here.

She also has anxiety which can also be addressed with psychotherapy, and if it is causing her great distress, with an antianxiety medication (such as a benzodiazepine in extreme moderation). Discuss this with her psychiatrist. If she does not have one, then she needs to see one if only a general practitioner is handling her meds. I also urge you to get a second opinion about the bipolar disorder from another psychiatrist, and have her meds reviewed.

Hoping for the best is a bit like abandoning all hope. There is no reason to wait for change. You need to take action, get her re-assessed and get her drugs in order. I am not certain she is getting the most effective treatment and she definitely needs re-evaluation.

For a lot more information, take a look at this website.

https://en.wikipedia.org/wiki/Premenstrual_syndrome

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience: 35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you
Expert:  RealSupport replied 5 years ago.
Then she needs to schedule an appointment with her gynecologist ASAP and with her psychiatrist too. Then sign consent for the two to get in touch and discuss which medications could help her the best without creating any extra problems.

Also it is very important for her to start or keep regular psychotherapy or counseling work, since medication could only reduce-numb some symptoms but the life issues fueling the anxiety and the very coping skills necessary to face it depend on her, that's why counseling and psychotherapy exist, to support people from venting, to processing feelings, improving skills and developing concrete plans to improve life quality, even more when we talk about chronic conditions which could deeply impact on people's mood, functioning and relationships.

Please feel free to contact me for any further support. Thanks,

Rafael M.T. - Psychotherapist
Expert:  RealSupport replied 5 years ago.
I just wanted to confirm previous recommendations. I see another expert chose to add oppinion on my reply and I want to make it clear what this expert refuted.

Your question clearly addressed yoru concerns on how PMS symptoms have been affecting her and worsening anxiety regardless of medication. Based on that, I am not in the position to judge , evenless to refute her psychiatrist's diagnossis, once JustAnswer is not intended to diagnose nor to clinically assess clients, but to provide guidelines to people looking for sound information alowing them to get good direct profesional support.

I totally respect and accept as real the inforrmation you provided, and it was clear and concise focused on your question and not on requesting an opinion on the accuracy of her diagnoses, even more considering you did not provide information nor consult about that.

I confirm my recomemndation on what should be the best approach here, gettign both professional specialists assessing her current needs and challenges to get the best medication, considering the well known contraindications about using antidepresents in people presenting bipolar disorder.

Please feel free to review any of the following links, which are a few of many confirming and supporting the risks of using antidepresents in bipolar disorder.

Thank you for your trust and hope you get the best professional support for her, including psychotherapy as the only effective means to actually work on her feelings, anxiety, coping and any other life issues affecting her mental health and global well-being.

http://www.psycheducation.org/bipolar/controversy.htm
http://www.psycheducation.org/depression/03_treatment.html
http://www.helpguide.org/mental/bipolar_disorder_symptoms_treatment.htm
http://www.helpguide.org/mental/medications_depression.htm
http://www.everydayhealth.com/bipolar/specialists/do-anti-depressants-make-bipolar-mania-worse.aspx
http://www.webmd.com/bipolar-disorder/news/20070315/antidepressants-risky-for-biopolar-disorder